Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 43, NWS Denver/Boulder, CO

June 3, 2015Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2015, 4:23 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2015, 4:23 PM MDT (22:23 UTC)
Expired
Jun 3, 2015, 5:00 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:05 PM MDTHAIL 1.251 Nw Louviers, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:03 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS55 KBOU 032223
SVRBOU
COC035-059-032300-
/O.NEW.KBOU.SV.W.0043.150603T2223Z-150603T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
423 PM MDT WED JUN 3 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
  CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO...

* UNTIL 500 PM MDT

* AT 422 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
  PLATTE...OR 24 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHERN LAKEWOOD...WESTERN HIGHLANDS RANCH...SOUTHWESTERN
  LITTLETON...ROXBOROUGH PARK...SOUTH PLATTE...LOUVIERS...BUFFALO
  CREEK...CHATFIELD RESERVOIR...PINE AND SEDALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 3944 10536 3967 10515 3964 10511 3963 10511
      3963 10510 3961 10510 3961 10509 3959 10505
      3956 10505 3957 10503 3947 10492 3936 10528
TIME...MOT...LOC 2222Z 224DEG 13KT 3944 10522 

HAIL...1.00IN
WIND...<50MPH

$$

KRIEDERMAN
1 follow-up statement
266 
WWUS55 KBOU 032240
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT WED JUN 3 2015

COC035-059-032300-
/O.CON.KBOU.SV.W.0043.000000T0000Z-150603T2300Z/
DOUGLAS CO-JEFFERSON CO-
440 PM MDT WED JUN 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL DOUGLAS AND EAST CENTRAL JEFFERSON COUNTIES...

AT 439 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ROXBOROUGH PARK...OR 19 MILES SOUTHWEST OF DENVER...MOVING
NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SOUTHERN LAKEWOOD...WESTERN HIGHLANDS RANCH...SOUTHWESTERN
LITTLETON...ROXBOROUGH PARK...CHATFIELD RESERVOIR AND LOUVIERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 3967 10515 3964 10511 3963 10511 3963 10510
      3961 10510 3961 10509 3959 10505 3956 10505
      3957 10503 3947 10492 3945 10527 3950 10531
TIME...MOT...LOC 2239Z 224DEG 13KT 3948 10516 

HAIL...1.00IN
WIND...<50MPH

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:07 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 3, 3:07 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
307 PM MDT WED JUN 3 2015

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 1124 AM MDT WED JUN 3 2015

...TORNADO WATCH IN EFFECT UNTIL 9PM FOR MUCH OF NORTHEAST
COLORADO TO THE WEST OF AKRON AND LIMON...

WE ARE SEEING SOME THUNDERSTORM ACTIVITY JUST STARTING OVER
DOUGLAS COUNTY...THE PALMER DIVIDE FAVORED FOR FIRST ACTIVITY AS
NO INVERSION EXISTS THERE. WE STILL THINK THAT WITH THE NUMBER OF
POSITIVE INGREDIENTS...BIG NUMBERS FOR CAPE AND HELICITY...JET
ALOFT...RICH LOW LEVEL DEWPOINTS THAT SUPERCELLS ARE LIKELY OVER
THE NEXT 4 TO 6 HOURS. THEY ARE MOST LIKELY INITIALLY OVER THE
PALMER DIVIDE...THEN ANOTHER WAVE OF ACTIVITY MAY DEVELOP OVER
DENVER AND THE PALMER DIVIDE THIS EVENING. SUPERCELLS LATE THIS
AFTERNOON AND EARLY EVENING HAVE THE POTENTIAL OF VERY LARGE
HAIL...STRONG OUTFLOW WINDS AND A TORNADO.

THUNDERSTORM ACTIVITY WILL LIKELY SPREAD TO NORTHEAST COLORADO
THIS EVENING AND LINGER LATE. MOIST BOUNDARY LEVEL CONDITIONS WILL
FAVOR THE DEVELOPMENT OF FOG.

TOMORROW THE FOG WILL LIFT MID TO LATE MORNING. CONVECTION SHOULD
START AROUND MIDDAY OVER THE HIGHER TERRAIN...AND WILL LIKELY
SLOWLY SPREAD EAST MID TO LATE MORNING. THE BEST COVERAGE IS
EXPECTED OVER NORTHEAST COLORADO TOMORROW EVENING. TOMORROW LOOKS
A BIT WARMER...RAISED MAX TEMPS INTO LOWER 80S MOST OF EASTERN
COLORADO.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 1124 AM MDT WED JUN 3 2015

UPPER LEVEL SOUTHWEST FLOW WILL CONTINUE OVER THE NEXT FEW DAYS AS
A STRONG LOW MOVES OFF THE PACIFIC INTO THE GREAT BASIN THURSDAY
INTO FRIDAY. CONDITIONS WILL CONTINUE TO BE FAVORABLE FOR STRONG
THUNDERSTORM DEVELOPMENT THURSDAY NIGHT AND INTO THE WEEKEND.
CURRENT MODELS HAVE DEWPOINTS IN THE 50S AND 60S WITH HIGHER
AMOUNTS OUT TO THE EAST. WITH STRONG UPPER LEVEL SOUTHWEST FLOW
COMBINED WITH STRONG NORTH TO NORTHEASTERLY FLOW PROVIDED BY AN
EXITING SURFACE LOW TO THE EAST SHEAR WILL ALSO BE ABUNDANT FRIDAY
AFTERNOON. TEMPERATURES WILL CONTINUE TO BE ABOVE SEASONAL NORMALS
WITH HIGHS IN THE UPPER 70S AND LOW 80S FOR FRIDAY AND INTO THE
WEEKEND. THIS WILL CONTINUE TO AID INSTABILITY IN TERMS OF
INCREASED CAPE VALUES WHEN COMBINED WITH HIGH DEWPOINTS.

FOR SUNDAY MODELS HAVE THE UPPER LEVEL LOW DECREASING IN STRENGTH
BUT WILL A JET OVERHEARD WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS FOR SUNDAY AFTERNOON INTO THE EVENING AS WELL. HIGHS
ON SUNDAY ARE CONTINUED TO BE ABOVE NORMAL IN THE UPPER 70S.

MONDAY THE UPPER LEVEL LOW WILL TRANSITION TO THE NORTHWEST
BRINGING THE UPPER LEVEL FLOW MORE WESTERLY. THE MODELS DIVERGE AT
THIS POINT ON THE PLACEMENT OF THE UPPER LEVEL LOW AS IT MAKES IT
WAY EAST OVER NORTHERN COLORADO. GFS HAS MORE ABUNDANT MOISTURE BUT
WITH BOTH SHOWING SOME WITH HIGH TEMPERATURES CONTINUING TO
INCREASE WILL MAINTAIN SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1124 AM MDT WED JUN 3 2015

EASTERLY WINDS WILL PREVAIL THROUGH THE EVENING...WITH VFR
CONDITIONS UNLESS A THUNDERSTORM PASSES OVER AN AIRPORT BETWEEN
4PM AND 9PM THIS EVENING. SUPERCELL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAILS...50KT OUTFLOWS...TORNADOES AND
VERY HEAVY RAIN.

AFTER 09Z AREAS OF FOG CAN BE EXPECTED UNTIL MID MORNING. IFR CIGS
AND VISIBILILITIES ARE POSSIBLE.

&&

.HYDROLOGY...
ISSUED AT 1124 AM MDT WED JUN 3 2015

STORMS ARE EXPECTED TO MOVE DUE TO FAIRLY STRONG WESTERLY FLOW
ALOFT...SO IN FOOTHILLS NOT TOO CONCERNED ABOUT RAINFALL ON TOP OF
MELTING SNOW. IN THE PALMER DIVIDE AND ON THE PLAINS...LOW LEVEL
DEWPOINT ARE NEAR 60 DEGREES...IF SUPERCELL STORMS SLOW DOWN
LOCALLY HEAVY RAIN COULD CAUSE LOCALLIZED FLOODING. STORMS ARE
EXPECTED FIRST OVER THE PALMER DIVIDE AND URBAN CORRIDOR...THEN
SPREAD TO NORTHEAST COLORADO AND LINGER THROUGH MUCH OF THE NIGHT.

IN THE EXTENDED THERE WILL BE OPPORTUNITIES FOR HEAVY RAIN OVER
THE MOUNTAINS AND PLAINS. THIS COMBINED WITH INCREASING
TEMPERATURES WILL CONTINUE THE FLOOD THREAT FOR ALREADY BLOATED
RIVERS AND STREAMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RTG
LONG TERM...BOWEN
AVIATION...RTG
HYDROLOGY...BOWEN/RTG
Hazardous weather outlook, Jun 3, 10:20 AM MDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1020 AM MDT WED JUN 3 2015

COZ030>051-041630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1020 AM MDT WED JUN 3 2015

...SEVERE WEATHER LIKELY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE ENVIRONMENT TODAY INCLUDES A JET ALOFT...LOW LEVEL UPSLOPE
FLOW...CAPES OVER 2000 J/KG...HIGHER THAN AVERAGE LOW LEVEL SHEAR
VALUES AND HELICITIES. THIS ALL POINTS TO SUPERCELL STORMS LIKELY
TODAY...AND POSSIBLY IN THE METRO AREA OR URBAN CORRIDOR. TIMING
IS EXPECTED TO BE AFTER 3PM INTO THE EARLY EVENING. THE ACTUAL
LOCATION OF THE UPPER JET WILL DICTATE WHERE SUPERCELLS DEVELOP.
SUPERCELLS MAY WEAKEN OVER THE STRATIFIED AIR...THEN INCREASE IN
STRENGTH IN THE FAR NORTHEAST...WHERE PLENTIFUL SUNSHINE WILL
WARM THE AREAS NORTH AND EAST OF AKRON. SUPERCELLS MAY WEAKEN
SOMEWHAT DUE TO UPSLOPE AREA...THEN INCREASE AGAIN IN THE FAR
NORTHEAST. SUPERCELLS THAT DEVELOP TODAY WILL BE CAPABLE OF LARGE
HAIL TO THE SIZE OF BASEBALLS...OUTFLOW WINDS OVER 50 MPH...
RAINFALL RATES OVER AN INCH AN HOUR...AND SUPERCELL TORNADOES.
WITH STRONG WINDS ALOFT STORMS WILL LIKELY MOVE EAST OR EAST
NORTHEAST AT 35 MPH.

RESIDENTS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
THIS AFTERNOON AND EVENING...AND BE READY TO TAKE SHELTER SHOULD
SEVERE WEATHER THREATEN YOUR AREA.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH SNOWMELT
RUNOFF. MINOR FLOODING IS EXPECTED ALONG THE CACHE LA POUDRE AND
SOUTH PLATTE RIVERS IN CENTRAL AND EASTERN WELD COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS
THURSDAY INTO EARLY NEXT WEEK AS MOISTURE INCREASES ONCE AGAIN
OVER THE FORECAST AREA. THE STORMS DURING THIS PERIOD COULD
PRODUCE LARGE HAIL AND HEAVY RAINFALL. TEMPERATURES WILL BE AT OR
SLIGHTLY BELOW SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORKS WILL BE ACTIVATED AT 230PM.

In the hours before

Local storm report, Jun 3, 3:37 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 ESE PERRY PARK        39.24N 104.93W
06/03/2015  M1.25 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

FCOOPER
Local storm report, Jun 3, 4:17 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
417 PM MDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 NNE LARKSPUR          39.22N 104.87W
06/03/2015  M1.00 INCH       DOUGLAS            CO   PUBLIC

0335 PM     HAIL             3 ESE PERRY PARK        39.24N 104.93W
06/03/2015  M1.25 INCH       DOUGLAS            CO   TRAINED SPOTTER

0330 PM     HAIL             4 NNW LARKSPUR          39.24N 104.92W
06/03/2015  M1.75 INCH       DOUGLAS            CO   COCORAHS

&&

FCOOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:24 PM MDTSevere Thunderstorm WarningBOUDouglas51 min
Jun 3, 4:37 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert23 min
Jun 3, 4:56 PM MDTRiver Flood AdvisoryBOUBoulder6 days
Jun 3, 4:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas, Jefferson30 min
Jun 3, 5:03 PM MDTSevere Thunderstorm WarningBOUElbert57 min
Jun 3, 5:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Douglas, Elbert38 min
Jun 3, 5:29 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver, Jefferson46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.